Heavy Rain, Kane
- When
- July 11, 8:45 PM CST to 10:25 PM CST
- Where
- Kane County, 4 mi S of Carpentersville
- Reported by
- CoCoRaHS
- Coordinates
- 42.072, -88.250
Rainfall of 2.01 inches was measured in 1 hour and 40 minutes.
Thunderstorms developed during the late evening of July 11th across far northeast Illinois and continued into the morning of July 12th producing torrential rainfall which continued over the same areas for hours producing flash flooding and major river flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms developed during the late evening of July 11th across far northeast Illinois and continued into the morning of July 12th producing torrential rainfall which continued over the same areas for hours producing flash flooding and major river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 7:58 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 858 PM CDT Tue Jul 11 2017 .UPDATE... 858 PM CDT Evening Update... Some adjustments to going forecast this evening primarily to tighten up gradient in pops with focus mainly across far north and northeast IL, and also bumped overnight mins, Wednesday maxes and dew point temps a bit. Surface analysis depicts warm front/old outflow boundary from central Iowa into central IL this evening. Wind fields are fairly light as would be expected this time of year however, with an overall lack of strong convergence along this boundary leading only to some isolated convection west of the Quad Cities late this afternoon. It appears the better focus for convection overnight will focus along the elevated baroclinic zone further north, where new convection has developed over the past 1-2 hours over northeastern IA. Convection allowing models (CAMs) are not doing real well with this activity overall, though the 23-00Z RAP runs seem to best capture the location of the northeastern IA storms, and have generally based overnight convective trends on its depiction, which develops storms northeast into southern WI and far northern IL, and eventually east-southeast across the lake. This would mainly affect northern tier of counties and the northern Chicago suburbs into the early morning hours, so have generally tightened up the pop gradient depicted in our hourly gridded forecast to go drier south/central portions of the cwa, with a tighter gradient to higher pops along the IL/WI border area. Steep mid-level lapse rates and 40-45 kt effective bulk shear would support well-organized updrafts which could present a hail threat from the strongest cores, though the greater concern will likely be the potential for locally heavy rainfall given the west/northwest to east/southeast orientation line of storms and potential for training within near 2" pwat atmosphere. Should be some northeastward drift of the elevated warm front overnight so threat may be more of a southern WI issue. Surface obs since this afternoon indicate pool of high dew point air across the region, generally in the low-mid 70's, though with upper 70's just upstream along the surface warm front. With moist low levels, south winds, and mid-high clouds from convection to our west/northwest, expect overnight temps will be slow to cool and have raised a category in most areas to mid-70's. Wednesday appears to have the potential to be fairly hot and humid, with model 925 mb temps +26/27C. This would likely support highs in the mid-90's in some spots, though morning convective and outflow issues decrease confidence a bit. Did warm Wednesday max temps and dew points a little more solidly into the 93-ish range, which also yields some heat index readings tagging 105. Would prefer to defer to mid-shift for any potential heat advisory headline however, given uncertain somewhat MCS trends at this time. Ratzer && .SHORT TERM... 243 PM CDT Through Wednesday... Main forecast concerns/challenges are with shower and thunderstorm chances this afternoon through this evening, and possible lingering thunderstorms Wednesday morning with hot/humid conditions still expected. In the near term, upstream shortwave energy continuing to progress overhead and can be noted with additional thicker cloud cover and weak returns beginning to show up on latest radar imagery. At this time, thunder is not being observed and think this will likely continue over the next 1-2 hours as large scale ascent is weaker along with weaker surface focus. However, forcing will increase slightly and latest RAP analysis is depicting weakening CIN within this instability axis across far northern Illinois. This could support isolated thunder in this area later this afternoon but with forcing to remain weak and lapse rates weak, any development should remain weak as well. Whatever develops will exit by late afternoon/early evening, with a dry period then likely. Turn attention toward additional thunderstorm chances by mid to late evening mainly across northern Illinois, with the highest chances along/north of I-88. Guidance is struggling with convective trends later this evening into the overnight hours. Have continued the trend from the previous forecast though, with scattered thunderstorm development possible along lifting surface boundary later this evening into tonight. Increasing LLJ will help support development along this boundary by mid/late evening, primary along and north of I-88. Although a general easterly movement will be in place, additional development through the night will shift further to the north. So at this time, don't anticipate thunderstorm development all night. Will need to continue monitoring overall trends this afternoon into the evening, as a couple of other scenarios could occur. One scenario is that the additional development late this evening could develop just to the north, and then stay to the north through the night. Another scenario would be for thunderstorms to develop along this boundary later this evening, and then possibly train over portions of northern Illinois. Once again, more probable solution would be for scattered thunderstorms to develop over northern this evening, and then shift north with time. Given the elevated instability in place, there would be a severe wind and hail threat with any storm. Heavy rainfall and localized flooding will also continue to be concerns. Have likely pops over far northern Illinois this evening, then lower then to chance pops through the overnight hours. However, do keep chance pops on Wednesday morning as its possible that remnant MCS could clip the area. With possible cloud cover and precip in the morning, high temps could be highly variable. At this time, have maintained current forecast of highs around 90 as it wouldn't take much for conditions to quickly heat up. High dewpoint axis looks to still be in place and support heat indices of 100-105. Rodriguez && .LONG TERM... 209 PM CDT Wednesday night through Tuesday... Initial focus is on stormy conditions to begin the period. The shortwave trough axis across the upper Midwest Wednesday will shift east toward Lake Superior in the evening, with a belt of stronger mid level flow and low amplitude shortwaves on the southern fringe of this stronger wind field. Earlier development across IA/MN will be driven by convergence on a cold front ahead of these waves. Steering flow would suggest that this activity would advect east across northern Illinois in the evening and overnight hours, possibly in the form of an MCS or complex of thunderstorms. The main threat period appears to be overnight. The MUCAPE and increasing shear do support the threat maintaining itself across the area during this time, with damaging winds and possibly hail the main severe threats, but depending on previous days rain, a flooding threat would be a concern given the 2"+ PWATs and very muggy airmass in place. A portion of the cold front will help to scour out some of the humidity and instability on Thursday. Where the front sets up on Thursday, additional storms may again fire along in in the afternoon, but at this point the focus area would be our southern area or points farther south. The occasionally wet pattern and the westerly weak shortwave train will finally end as upper level low pressure across southern Canada will shift east across the northern Great Lakes Thursday night. As this occurs, high pressure at the surface will build south across the upper midwest. This will help to shunt existing frontal boundaries south of the area. The last wave is Thursday night, and therefore there may be some lingering precip well south before midnight. High pressure over MN/IA early Friday will move east over the Mississippi Valley. The upper level pattern will amplify this weekend as the big heat dome across the west will build while troughing heads to the eastern United States. A shortwave trough emanating from the Pacific will dive south in this pattern Saturday night. As this occurs, surface high pressure will sink south and allow a cold front to also move south across the lake late Saturday into early Sunday. Many guidance sources are dry, but the GFS/GFS ensembles do paint some showers and storms overnight into early Sunday, before reigniting on the front south of the area Sunday afternoon. It appears beyond that the upper ridge in the west will finally make its way in our direction, making for dry conditions, and depending on the degree the ridge builds may allow to really heat things up again the temperature department. KMD && .AVIATION... For the 00Z TAFs... Secondary warm front will lift north this evening with some potential for scattered TSRA development ahead of the boundary. Confidence in location of any potential development and coverage is low, so maintained the VCTS in the TAFs until it becomes clearer when/where/how widespread any development will be. Should see a break in TSRA chances overnight, though cluster of TSRA expected to develop well to our northwest this evening with some threat of that activity moving through tomorrow morning in a weakening phase. Prior to this convective cluster developing and organizing it is hard to justify more than a PROB30 at this time. However, should a weakening cluster of SHRA/TSRA move through tomorrow morning it could cause several hours of a wind shift to northeast, which is not conveyed in the TAFs as the more likely scenario at this point is for increasingly gusty southwest winds. - Izzi && .MARINE... 209 PM CDT There are no major periods of concern on Lake Michigan, but winds will be varying a bit over the next few days. Gusty northerly winds may build waves a little on the south half Sunday into early Monday. A stationary front on the southern tip of the lake will shift north as a warm front tonight over a portion of Lake Michigan before meandering back south later Thursday into Friday as low pressure will spread from Iowa late today to Lake Huron by early Friday. High pressure will build behind this low bringing a brief period of northerly winds on Friday. The high will dip south of the lake Saturday as another weak low will move east to northern Lake Michigan Saturday, setting up a period of increased southerly winds. This low will quickly move to the eastern Great lakes by Sunday, as another high pressure area will shift to the upper Great Lakes. Northerly winds return Sunday and Monday ahead of the high that will sink south and spread over the lake late Monday. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Tue Jul 11 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
337 PM CDT Tue Jul 11 2017 /437 PM EDT Tue Jul 11 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Elevated Hail Risk...up to quarter size.
Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
Elevated Flooding Risk.
DISCUSSION:
Scattered thunderstorms are expected along a warm front over northwestern
Illinois late this evening, before shifting east-northeastward
across portions of north central and far northeastern Illinois later
overnight. Along with a hail and wind threat, these storms
will also be capable of producing heavy rainfall. The Interstate 88
corridor northward is favored at this time. It is possible the greater
threat may stay north of the Wisconsin border until very late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Flooding Risk.
Elevated Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Periodic chances for showers and thunderstorms are likely through
Thursday. Very heavy rainfall will be possible with these
thunderstorms. There is also a risk of severe thunderstorms,
particularly late Wednesday afternoon and evening.
Heat index values of 100 to 105 degrees are expected on
Wednesday.
In addition...flooding is expected along portions of the Des
Plaines River in Lake County, Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed tonight.
GENERAL STORM MOTION OF THE DAY:
Moving to the east at around 30 mph.
&&
LMZ740>745-122045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
337 PM CDT Tue Jul 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
Saturday night into early Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
337 PM CDT Tue Jul 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible through Thursday, with a smaller chance
on Saturday night.
&&
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville Il 926 PM CDT TUE JUL 11 2017 ILZ005-011-012-120245- Kane IL-De Kalb IL-McHenry IL- 926 PM CDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB... NORTHWESTERN KANE AND SOUTHWESTERN MCHENRY COUNTIES UNTIL 945 PM CDT... At 926 PM CDT, Doppler radar was tracking a strong thunderstorm over Genoa, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sycamore, Genoa, Hampshire and Burlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4202 8873 4214 8875 4221 8852 4198 8853 TIME...MOT...LOC 0226Z 262DEG 16KT 4210 8865 RATZER
The Chicago radar (KLOT), 54 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
5 hail, 5 flood, 3 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Rainfall of 2.01 inches was measured in 1 hour and 40 minutes.
A wind gust to 78 mph was measured on a home weather station. Tree limbs 3 to 5 inches in diameter were blown down.
Thunderstorms produced torrential rain which caused widespread flooding and flash flooding across northern portions of Kane County. Numerous cars were stuck in water near Route 47 and Route 72 near Pingree Grove. Many roads in Elgin and west of Elgin were flooded and impassable. Basement flooding was also reported in many areas with 76 homes suffering water damage. Two day storm total rainfall amounts included 7.31 inches one mile south of Elgin; 5.00 inches one east of Carpentersville; 4.60 inches in Gilberts and 4.08 inches two miles northeast of Elgin.
Torrential rain fell across much of Lake County during the morning of July 12th causing widespread flash flooding. Numerous roads were impassable. In Mundelein, numerous houses were flooded and people were rescued by raft. Cars were stranded in flood waters in Libertyville. Garage and basement flooding was reported in Fox Lake. Two day storm total rainfall amounts included 7.22 inches two miles west of Gurnee; 7.13 inches in Round Lake Park; 7.11 inches two miles west southwest of Lake Villa; 6.75 inches in Mundelein; 6.69 inches one mile west of Lake Bluff; 6.46 inches two miles north northeast of Lake Forest; 5.53 inches two miles east of Waukegan; 5.49 inches two miles west northwest of Mundelein; 5.15 inches two miles southeast of Fox Lake; 4.70 inches in Riverwoods and 4.55 inches two miles southeast of Lakemoor. Major flooding with record crests occurred on the Des Plaines River.
Heavy rain fell across Lake County and southeast Wisconsin between July 11th and July 13th which lead to record flooding along the Des Plaines River. The river gage at Russell measured a record crest of 12.15 feet on July 14th. Flood stage at Russell is 7 feet. The river gage at Gurnee measured a record crest of 12.09 feet on July 16th. Flood stage at Gurnee is 7 feet. The river gage at Lincolnshire measured a record crest of 16.53 feet on July 13th. Flood stage at Lincolnshire is 12.5 feet. River levels held nearly steady around major flood stage for several days and then began a steady fall about a week after the heavy rains.
Heavy rain fell across McHenry County and southeast Wisconsin between July 11th and July 13th which lead to major flooding along the Fox River. The river gage at the McHenry Lock & Dam crested at 7.60 feet on July 22nd, the second highest crest on record. Flood stage at the McHenry Lock & Dam is 4 feet. The river gage at the Algonquin Tailwater measured a record crest of 13.15 feet on July 24th. Flood stage at the Algonquin Tailwater is 9.5 feet. There were 557 homes affected with some amount of water from the river flooding.
Tree limbs were blown down.
Twenty utility poles were snapped at the base.
Standing water 2 to 6 inches deep was reported near Belmont Avenue and Lake Shore Drive.
After torrential rain and flash flooding during the morning of July 12th, flood waters slowly receded through the morning of July 13th with additional rain falling during the early morning hours of July 13th.
After torrential rain and flash flooding during the morning of July 12th, flood waters slowly receded through the morning of July 13th with additional rain falling during the early morning hours of July 13th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717467, 717458, 717459, 717466, 717468, 721346, 721348, 717469, 717470, 717471, 717473, 717472, 717474, 721349, 721343, 721351.